Naloxone is a medication used in medication-assisted treatment (MAT) to counter opioid overdose.
What Is Naloxone?
Naloxone is a medication approved by the Food and Drug Administration (FDA) to prevent overdose by opioids such as heroin, morphine, and oxycodone. It blocks opioid receptor sites, reversing the toxic effects of the overdose. Naloxone is administered when a patient is showing signs of opioid overdose. The medication can be given by intranasal spray, intramuscular (into the muscle), subcutaneous (under the skin), or intravenous injection.
Naloxone is also added to buprenorphine to decrease the likelihood of diversion and misuse of the combination drug product. Learn more about buprenorphine.
A doctor can prescribe naloxone to patients who are in medication-assisted treatment (MAT), especially if the patient is taking medications used in MAT or considered a risk for opioid overdose. Candidates for naloxone are those who:
- Take high doses of opioids for long-term management of chronic pain
- Receive rotating opioid medication regimens
- Have been discharged from emergency medical care following opioid poisoning or intoxication
- Take certain extended-release or long-acting opioid medications
- Are completing mandatory opioid detoxification or abstinence programs
Pregnant women can be safely given naloxone in limited doses under the supervision of a doctor.
A doctor or pharmacist can show patients, their family members, or caregivers how to administer naloxone. Intravenous injection every two to three minutes is recommended in emergencies.
Patients given an automatic injection device or nasal spray should keep the item available at all times. Medication should be replaced when the expiration date passes.
Naloxone is effective if opioids are misused in combination with other sedatives or stimulants. It is not effective in treating overdoses of benzodiazepines or stimulant overdoses involving cocaine and amphetamines.
Side Effects of Naloxone
Patients who experience an allergic reaction from naloxone, such as hives or swelling in the face, lips, or throat, should seek medical help immediately. They should not drive or perform other potentially unsafe tasks.
Use of naloxone may cause symptoms of opioid withdrawal, including:
- Feeling nervous, restless, or irritable
- Body aches
- Dizziness or weakness
- Diarrhea, stomach pain, or nausea
- Fever, chills, or goose bumps
- Sneezing or runny nose in the absence of a cold
Opioid overdose can happen:
- When a patient misunderstands the directions for use, accidentally takes an extra dose, or deliberately misuses a prescription opioid or an illicit drug like heroin
- If a person takes opioid medications prescribed for someone else
- If a person mixes opioids with other medications, alcohol, or over-the-counter drugs
Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives. Learn more about opioid overdose.
SAMHSA’s Efforts to Expand the Use of Naloxone
In an effort to save more lives from opioid overdose, SAMHSA published the Opioid Overdose Prevention Toolkit – 2018. The Toolkit equips communities and local governments with material to develop policies and practices to help prevent opioid-related overdoses and deaths. It also serves as a foundation for educating and training:
- Prescribers of opioid pain medications
- First responders
- Patients who are prescribed opioid medications
- Individuals and family members who have experienced an opioid overdose
SAMHSA is also working with its federal partners and state and local law enforcement to expand the safe administration of naloxone by first responders.
SAMHSA is working with emergency medical service professionals to:
- Identify any state or local laws that permit or restrict naloxone use by certain types of first responders
- Advocate for their use of naloxone in emergency situations
The SAMHSA publication Expansion of Naloxone in the Prevention of Opioid Overdose – 2014 (PDF | 479 KB) explains this effort further.
Publications and Resources
- Law Enforcement Naloxone Toolkit at the Bureau of Justice Assistance’s National Training and Technical Assistance Center
- Naloxone Injection at MedlinePlus
- Opioid Overdose Prevention Toolkit – 2018
- State Naloxone and Good Samaritan Legislation at WhiteHouse.gov – 2014 (PDF | 615 KB)
Training on Providing Naloxone
Naloxone is a regulated medication and must be administered properly. SAMHSA’s Division of Pharmacologic Therapies (DPT) provides opioid prescribing courses for physicians, webinars, workshops, and summits, and publications and research.